Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Developed a severe rash on legs and arms. On adderall. Is it the side effect?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2765 Questions
Question
I have been on adderall 20 mg for 3 years without any size affects. But recently I developed a sever rash on legs and arms. I am not sure if adderall caused this. Should I go off adderall ?
Posted Sat, 18 May 2013 in Medicines and Side Effects
 
 
Answered by Dr. Srikanth Reddy 40 minutes later
Hello,
Thanks for choosing health care magic for posting your query.
Adderall is a combination drug of various stimulants. Rashes have been reported by plenty of patients who have taken adderall. Its not that only at the beginning there can be a side-effect. side-effect like rashes can occur anytime during the usage even when you are off side-effect since last 3 years.
Given an option , especially when you say that the rash is severe, there are other drugs available for ADHD. Methylphenidate is a good drug and should be given a try.
There is no way you can be sure that some particular medication is responsible for the said side-effect. However as many people have had rashes on adderall, it would be wise to switch the drug.
As far as rashes are considered, they will settle down on stopping the drug. Still you should get a dermatological consultation for your rash related problems.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Follow-up: Developed a severe rash on legs and arms. On adderall. Is it the side effect? 7 hours later
My doctor prescribed hydroval cream, cortisone based and hydroxyzine to be taken orally for itchiness. Will this combat the rash while I still continue the adderall. I do not want to switch meds. Also, is hydroxyzine safe to take in conjunction with adderall. I would like to stay on the adderall, however I can go off it for a couple of weeks, till rash subsides. Is that an option. Will the rash re occur once I begin adderall. Can I combat this rash and continue the adderall.
 
 
Answered by Dr. Srikanth Reddy 3 hours later
Hello ,
Thanks for the follow up query.
Cortisone plus hydroxyzine is a good combination of drugs for allergy. The rash from adderall is not very serious and as advised by your physician/dermatologist you can discontinue adderall for few days until the rash subsides and then restart using them after the rash settles. However be vigilant for the appearance ofrash and if it does again then you should never try adderall.
Hydroxyzine is safe to take in presence of adderall, but it would be preferable to discontinue adderall until the rash settles.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Follow-up: Developed a severe rash on legs and arms. On adderall. Is it the side effect? 5 days later
It's been a couple of days that I am off adderall, and the rash has spread to other parts of my body. I am still itchy. How long should it be till I see the rash subsiding?
From the time that I am off adderall till I become rash and itch free? Is it possible that it is not adderall?
 
 
Answered by Dr. Srikanth Reddy 2 hours later
Hello,
Thanks for choosing health care magic for posting your follow-up-query.
I hope you have informed your psychiatrist about your discontinuation of the medications to your psychiatrist. After discontinuation also it may take 1-2 weeks to have its effects as the medication is still in the blood. Along with the discontinuation you should also XXXXXXX a dermatologist and discuss with him this problem. He may like to prescribe you some anti-histaminic or steroid preparations. That will help in reducing the rashes.
You should visit your psychiatrist and dermatologist once.
Coming to the possibility that it is not adderall. Allegry can be due to millions of substances , medications being one of the commonest. It can due to you clothing, new cosmetic, bathing soap, pollen or even perfumes and deodrants. It difficult to pin point the cause but adderall is known to cause such rashes and it is the most likely suspect. But yes, it is possible that adderall may not be the culprit.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Follow-up: Developed a severe rash on legs and arms. On adderall. Is it the side effect? 7 days later
My daughter aged 11 has been diagnosed with erythema multiforme. She's is on cortisone. My rash has subsided somewhat. I am on cephalex and prednisone. I am still itchy. The doctor does not think my rash is related to adderall. Do I have the same rash as my daughter. Is it related? Triggered by the same virus? Can I begin taking adderall. I have been off it for 9 days. What is the next step?
 
 
Answered by Dr. Srikanth Reddy 10 hours later
Hello again,
Erythema Multiforme is a hypersensitivity reaction and is not infectious. Hence your rash and your daughters rash may not be related.

Its good that your rash has subsided. Please continue on cephalex and prednisolone as advised by your doctor.

Even if your rash is erythema multiforme, then also there is no specific treatment. The cephalex and prednisolone are good for erythema as well. If your doctor feels so certain that the rash is not related to adderall then you may restart it but stop it at the first instance if you see that the rash is increasing in the size.
As I have said in my previous mail, its very difficult to be certain that the rash is surely related to adderall but certain people have reported rash due to adderall and that had subsided after stopping the medications.
Regards,
Dr. Srikanth Reddy
MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor